Drug allergy

background

Drug allergies occur when the body's immune system overreacts to substances in certain medications. These substances, called allergens, are normally harmless in individuals who do not have allergies.
Normally, the immune system helps the body fight against disease and infection. However, if the individual is allergic to a medication, the immune system attacks the medication because it is identified as a disease-causing substance, such as bacteria.
When the immune system launches an attack, symptoms of an allergic reaction develop. Several different types of allergic reactions may occur. Reactions may develop suddenly or be delayed. Reactions may be mild, causing hives or itchy skin. In some cases, drug allergies may be potentially life threatening. The most severe type of allergic reaction, known as anaphylaxis, may occur immediately after taking a drug. The most serious symptoms of anaphylaxis include difficulty breathing, increased heart rate, and decreased blood pressure, all of which can be fatal if left untreated.

Related Terms

Allergic reaction, allergy, antibiotics, antibodies, antibody, anaphylactic reaction, anaphylactic shock, anaphylaxis, anticonvulsants, aspirin allergy, epinephrine, immune, immune defense system, immune reaction, immune response, immune system, IgE, IgG, immunoglobulin E, immunoglobulin G, insulin, penicillin, sensitization, skin test, sulfonamides, T cells.

common triggers

Antibiotics: Most drug allergies are caused by an antibiotic called penicillin. This drug is commonly used to treat ear infections and strep throat. Patients who are allergic to penicillin may also be allergic to related drugs, including amoxicillin, ampicillin, dicloxacillin, nafcillin, penicillin G, or penicillin V.
Another group of antibiotics, called sulfonamides, may cause allergic reactions. Examples of sulfonamides include sulfamethoxazole (Thiosulfil Forte®), sulfasalazine (Gantanol®), and sulfisoxazole (Azulfidine®).
Anti-seizure medications: Anti-seizure medications (anticonvulsants) may trigger an allergic reaction. Examples include phenytoin (Dilantin®) and carbamazepine (Tegretol®).
Pain killers: Pain killers, such as nonsteroidal anti-inflammatories (e.g. ibuprofen), codeine, and morphine, may cause an allergic reaction. Local anesthetics, such as Novocain®, may also trigger an allergic reaction.
Insulin preparations: Insulin preparations (especially from pork and beef) that are used to treat diabetes may cause an allergic reaction.
Other: Patients should always check the inactive ingredients of their medications and tell their healthcare providers if they have a history of any type of allergy. This is because some drugs are made with fillers, such as lactose, that may trigger an allergic reaction. For instance, there have been cases of asthmatic patients with severe milk allergies that developed life-threatening allergic reactions after using a lactose-containing medicine called Advair Diskus®.

other drug reactions

Adverse effects: Not all adverse reactions to drugs are allergies. In fact, less than 10% of adverse drug reactions are allergic because they do not involve the immune system. Instead, the drug directly affects various organs throughout the body.
For instance, a nasal decongestant constricts the capillaries in the nose in order to reduce swelling in the nose and open the airway passages. However, a side effect is that it also constricts the capillaries in other regions of the body, which may lead to an increased heart rate, headache, or dizziness. Since a decongestant is not specific to a single part of the body or one single action, some patients may experience side effects. Since these symptoms do not involve the immune system, it is considered an adverse effect, not an allergic reaction.
Other causes of adverse reactions include interactions between two or more drugs, overdose, or the body's inability to break the drug down completely in the body as a result of liver or kidney damage. For instance, pain relievers, such as oxycodone or codeine, may cause profound nausea, vomiting, constipation, and hives. However, none of these symptoms are true allergies.
Aspirin allergy: Non-allergic drug reactions, such as aspirin-induced asthma, may cause symptoms similar to an allergic reaction. Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil® or Motrin®), may cause asthma symptoms, stuffy nose, watery eyes, and, occasionally, facial flushing and swelling in about 10% of asthmatics. However, the immune system is not involved in aspirin-sensitive asthma. Asthmatics and especially asthmatics who also have nasal polyps, are vulnerable to asthma as a side effect of aspirin and aspirin-like drugs.
In the body, these drugs inhibit the cyclooxygenase-1 (COX-1) enzyme, which produces inflammation and fever. Their ability to inhibit the enzyme allows NSAIDs to reduce pain, inflammation, and fever. Inhibiting the enzyme also allows NSAIDs to clear the way for different enzymes that have adverse effects in some people. One of these enzymes triggers the release of chemicals that can cause the airways to swell and increase mucus production, leading to an asthma attack. The process is an unwanted side effect of NSAIDs, not an immune-system reaction to NSAIDs